Digoxin/Trimethoprim Interactions

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, your body may not process digoxin properly.

What might happen:

The blood levels of digoxin may increase and cause toxic effects.

What you should do about this interaction:

If you experience nausea, vomiting, diarrhea, loss of appetite, slow or irregular heartbeat, or vision changes (e.g. blurred vision or yellow/ green halos around objects), contact your doctor. You may need to have your blood level of digoxin checked, and your dose may need to be adjusted.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

  • 1.Lanoxin (digoxin) Tablets US prescribing information. Covis Pharmaceuticals, Inc. August, 2018.
  • 2.Bactrim Inj. (sulfamethoxazole and trimethoprim) US prescribing information. Mutual Pharmaceutical Company, Inc. February, 2018.
  • 3.Petersen P, Kastrup J, Bartram R, Molholm Hansen J. Digoxin-trimethoprim interaction. Acta Med Scand 1985;217(4):423-7.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.